• Previous Article
    The heterogeneous multiscale finite element method for advection-diffusion problems with rapidly oscillating coefficients and large expected drift
  • NHM Home
  • This Issue
  • Next Article
    Groundwater flow in a fissurised porous stratum
December  2010, 5(4): 745-763. doi: 10.3934/nhm.2010.5.745

Non-existence of positive stationary solutions for a class of semi-linear PDEs with random coefficients

1. 

Equipe BIOSP, INRA Avignon, Domaine Saint Paul, Site Agroparc, 84914 Avignon cedex 9, France

2. 

Department of Mathematical Sciences, University of Bath, Bath, BA2 7AY, United Kingdom

3. 

Mathematisches Institut der Universität Leipzig, PF 100920, Leipzig, Germany

Received  October 2009 Revised  April 2010 Published  November 2010

We consider a so-called random obstacle model for the motion of a hypersurface through a field of random obstacles, driven by a constant driving field. The resulting semi-linear parabolic PDE with random coefficients does not admit a global nonnegative stationary solution, which implies that an interface that was flat originally cannot get stationary. The absence of global stationary solutions is shown by proving lower bounds on the growth of stationary solutions on large domains with Dirichlet boundary conditions. Difficulties arise because the random lower order part of the equation cannot be bounded uniformly.
Citation: Jérôme Coville, Nicolas Dirr, Stephan Luckhaus. Non-existence of positive stationary solutions for a class of semi-linear PDEs with random coefficients. Networks & Heterogeneous Media, 2010, 5 (4) : 745-763. doi: 10.3934/nhm.2010.5.745
References:
[1]

S. Brazovsii and T. Nattermann, Pinning and sliding of driven elastic systems: From domain walls to charge density waves,, Advances in Physics, 53 (2004), 177. doi: 10.1080/00018730410001684197.

[2]

L. A. Caffarelli, P. E. Souganidis and L. Wang, Homogenization of fully nonlinear, uniformly elliptic and parabolic partial differential equations in stationary ergodic media,, Comm. Pure Appl. Math., 58 (2005), 319. doi: 10.1002/cpa.20069.

[3]

N. Dirr, G. Karali and N. K. Yip, Pulsating wave for mean curvature flow in inhomogeneous medium,, European Journal of Applied Mathematics, 19 (2008), 661. doi: 10.1017/S095679250800764X.

[4]

N. Dirr and N. K. Yip, Pinning and de-pinning phenomena in front propagation in heterogeneous media,, Interfaces and Free Boundaries, 8 (2006), 79. doi: 10.4171/IFB/136.

[5]

G. R. Grimmett and D. R. Stirzaker, "Probability and Random Processes,", Oxford University Press, (1992).

[6]

P.-L. Lions and P. E. Souganidis, Homogenization of degenerate second-order PDE in periodic and almost periodic environments and applications,, Ann. Inst. H. Poincaré Anal. Non Linéaire, 22 (2005), 667. doi: 10.1016/j.anihpc.2004.10.009.

[7]

L. Nirenberg, A strong maximum principle for parabolic equations,, Comm. Pure Appl. Math., 6 (1953), 167. doi: 10.1002/cpa.3160060202.

[8]

J. Xin, "An Introduction to Fronts in Random Media,", Springer, (2009). doi: 10.1007/978-0-387-87683-2.

show all references

References:
[1]

S. Brazovsii and T. Nattermann, Pinning and sliding of driven elastic systems: From domain walls to charge density waves,, Advances in Physics, 53 (2004), 177. doi: 10.1080/00018730410001684197.

[2]

L. A. Caffarelli, P. E. Souganidis and L. Wang, Homogenization of fully nonlinear, uniformly elliptic and parabolic partial differential equations in stationary ergodic media,, Comm. Pure Appl. Math., 58 (2005), 319. doi: 10.1002/cpa.20069.

[3]

N. Dirr, G. Karali and N. K. Yip, Pulsating wave for mean curvature flow in inhomogeneous medium,, European Journal of Applied Mathematics, 19 (2008), 661. doi: 10.1017/S095679250800764X.

[4]

N. Dirr and N. K. Yip, Pinning and de-pinning phenomena in front propagation in heterogeneous media,, Interfaces and Free Boundaries, 8 (2006), 79. doi: 10.4171/IFB/136.

[5]

G. R. Grimmett and D. R. Stirzaker, "Probability and Random Processes,", Oxford University Press, (1992).

[6]

P.-L. Lions and P. E. Souganidis, Homogenization of degenerate second-order PDE in periodic and almost periodic environments and applications,, Ann. Inst. H. Poincaré Anal. Non Linéaire, 22 (2005), 667. doi: 10.1016/j.anihpc.2004.10.009.

[7]

L. Nirenberg, A strong maximum principle for parabolic equations,, Comm. Pure Appl. Math., 6 (1953), 167. doi: 10.1002/cpa.3160060202.

[8]

J. Xin, "An Introduction to Fronts in Random Media,", Springer, (2009). doi: 10.1007/978-0-387-87683-2.

[1]

Giuseppe Da Prato, Arnaud Debussche. Asymptotic behavior of stochastic PDEs with random coefficients. Discrete & Continuous Dynamical Systems - A, 2010, 27 (4) : 1553-1570. doi: 10.3934/dcds.2010.27.1553

[2]

Patrick W. Dondl, Michael Scheutzow. Positive speed of propagation in a semilinear parabolic interface model with unbounded random coefficients. Networks & Heterogeneous Media, 2012, 7 (1) : 137-150. doi: 10.3934/nhm.2012.7.137

[3]

Stephen Coombes, Helmut Schmidt, Carlo R. Laing, Nils Svanstedt, John A. Wyller. Waves in random neural media. Discrete & Continuous Dynamical Systems - A, 2012, 32 (8) : 2951-2970. doi: 10.3934/dcds.2012.32.2951

[4]

Guillaume Bal, Wenjia Jing. Homogenization and corrector theory for linear transport in random media. Discrete & Continuous Dynamical Systems - A, 2010, 28 (4) : 1311-1343. doi: 10.3934/dcds.2010.28.1311

[5]

Tzong-Yow Lee and Fred Torcaso. Wave propagation in a lattice KPP equation in random media. Electronic Research Announcements, 1997, 3: 121-125.

[6]

Norbert Požár, Giang Thi Thu Vu. Long-time behavior of the one-phase Stefan problem in periodic and random media. Discrete & Continuous Dynamical Systems - S, 2018, 11 (5) : 991-1010. doi: 10.3934/dcdss.2018058

[7]

Igor Chueshov, Björn Schmalfuss. Qualitative behavior of a class of stochastic parabolic PDEs with dynamical boundary conditions. Discrete & Continuous Dynamical Systems - A, 2007, 18 (2&3) : 315-338. doi: 10.3934/dcds.2007.18.315

[8]

Janusz Mierczyński, Wenxian Shen. Time averaging for nonautonomous/random linear parabolic equations. Discrete & Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 661-699. doi: 10.3934/dcdsb.2008.9.661

[9]

Guillaume Bal, Olivier Pinaud. Self-averaging of kinetic models for waves in random media. Kinetic & Related Models, 2008, 1 (1) : 85-100. doi: 10.3934/krm.2008.1.85

[10]

Guillaume Bal. Homogenization in random media and effective medium theory for high frequency waves. Discrete & Continuous Dynamical Systems - B, 2007, 8 (2) : 473-492. doi: 10.3934/dcdsb.2007.8.473

[11]

Renhai Wang, Yangrong Li. Backward compactness and periodicity of random attractors for stochastic wave equations with varying coefficients. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 1-23. doi: 10.3934/dcdsb.2019054

[12]

Galina Kurina, Vladimir Zadorozhniy. Mean periodic solutions of a inhomogeneous heat equation with random coefficients. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 1-9. doi: 10.3934/dcdss.2020087

[13]

Tomasz Komorowski, Stefano Olla, Marielle Simon. Macroscopic evolution of mechanical and thermal energy in a harmonic chain with random flip of velocities. Kinetic & Related Models, 2018, 11 (3) : 615-645. doi: 10.3934/krm.2018026

[14]

Tomás Caraballo, María J. Garrido-Atienza, Björn Schmalfuss, José Valero. Attractors for a random evolution equation with infinite memory: Theoretical results. Discrete & Continuous Dynamical Systems - B, 2017, 22 (5) : 1779-1800. doi: 10.3934/dcdsb.2017106

[15]

Anhui Gu, Bixiang Wang. Asymptotic behavior of random fitzhugh-nagumo systems driven by colored noise. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1689-1720. doi: 10.3934/dcdsb.2018072

[16]

Nguyen Huu Du, Nguyen Hai Dang. Asymptotic behavior of Kolmogorov systems with predator-prey type in random environment. Communications on Pure & Applied Analysis, 2014, 13 (6) : 2693-2712. doi: 10.3934/cpaa.2014.13.2693

[17]

Meng Liu, Ke Wang. Population dynamical behavior of Lotka-Volterra cooperative systems with random perturbations. Discrete & Continuous Dynamical Systems - A, 2013, 33 (6) : 2495-2522. doi: 10.3934/dcds.2013.33.2495

[18]

Xiaoying Han, Peter E. Kloeden, Basiru Usman. Long term behavior of a random Hopfield neural lattice model. Communications on Pure & Applied Analysis, 2019, 18 (2) : 809-824. doi: 10.3934/cpaa.2019039

[19]

Anhui Gu. Asymptotic behavior of random lattice dynamical systems and their Wong-Zakai approximations. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 1-31. doi: 10.3934/dcdsb.2019104

[20]

Janusz Mierczyński, Wenxian Shen. The Faber--Krahn inequality for random/nonautonomous parabolic equations. Communications on Pure & Applied Analysis, 2005, 4 (1) : 101-114. doi: 10.3934/cpaa.2005.4.101

2017 Impact Factor: 1.187

Metrics

  • PDF downloads (6)
  • HTML views (0)
  • Cited by (2)

[Back to Top]